Colorado, 2003

Flash Flooding and Hail in Colorado, June 16, 2003

June 16, 2003 · NWS BOU · 5 events in 2 counties and zones

3 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 1:30 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 1:30 PM MST, 4 hours 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 16 2003

SHORT TERM DISCUSSION:  MDLS MAINTAIN UPR RIDGE OVR CO TNGT.  PLENTY
OF MSTR CIRCULATING UNDER THE RIDGE FOR SOME SCATTERED SHOWERS AND
THUNDERSTORMS.  SOME OF WHICH MAY CONTINUE OVERNIGHT...ESPECIALLY
OVER THE FAR NERN ZONES (48>51) WHERE A COOL FRONT WILL BE
APPROACHING EARLY TUESDAY MORNING. MOST OF THE PCPN HOWEVER SHUD
WRAP UP BY LATE THIS EVENING.  AS MENTIONED EARLIER...A WEAK COLD
FRONT IS PROGGED TO SLIDE INTO THE CWA AFTER 12Z TUESDAY MORNING AS
A SYSTEM PASSES TO THE N OF CO.  UPSLOPE IN THE WAKE OF THIS SYSTEM
IS WEAK BUT ENELY FLOW DEEPENS TO 600 MB DURING THE AFTN.  NOT MUCH
IN THE WAY OF LIFT FM UPSTAIRS TO AID CONVECTION...SO UPSLOPE AND
AFTN INSTABILITY WILL BE THE MAIN INFLUENCES.  WITH THE WEAK FLOW
ALF...SOME SLOW MOVING THUNDERSTORMS COULD SOME HEAVY RAINFALL AS
PRECIPITABLE WATER VALUES INCREASE THROUGH THE DAY.  WILL NEED TO BE
CONCERNED WITH PSBL FLASH FLOODING POTENTIAL NEAR ANY BURN AREAS
TUESDAY AFTN.  INTERACTIVE SOUNDING YIELD CAPES OF 1000-1200 J/KG
WITH 77/48 T/TD.  WILL HOLD ON TO THE SCT POPS FOR THE AFTN WITH
BEST POTENTIAL IN THE THIRD PERIOD.  FMC

LONG TERM DISCUSSION: LARGE DIRTY UPR RIDGE OVER THE FOUR CORNERS
REGION SLOWLY MIGRATES EASTWARD OVER THE WESTERN GREAT PLAINS BY
LATE ON FRIDAY. LIGHT NWLY FLOW ALOFT OVER THE AREA ON WEDNESDAY
GRADUALLY TRANSITIONS TO A SOUTHWESTERLY FLOW BY THE END OF THE
WEEK. TEMPS STAY BELOW NORMAL ON WEDNESDAY WITH CONTINUING LGT
E-NELY UPSLOPE FLOW BELOW 12 THSND FT MSL AND WITH H7 TEMPS IN THE
5-7C DEG RANGE. DO NOT SEE ANY UPR AIR FEATURES TO SUPPORT ANY LARGE
SCALE ASCENT. SO ONGOING SCTD SHOWERS AND ISOLATED T-STORMS WILL BE
MORE IN RESPONSE TO LOW-LEVEL OROGRAPHIC FORCING AND ELEVATED
HEATING. AFTN TEMPS ON THE PLAINS MAY NOT CLIMB MUCH ABV THE LOWER
70S WITH THE ANTICIPATED CLOUD CVR AND LINGERING SHWR ACTIVITY. QPF
GRIDS CONTINUE TO GENERATE LGT PCPN AMOUNTS THRU 21Z/WED WITH THE
GFS SHOWING ITS WETTER BIAS AS IT HOLDS ONTO THE MOIST UPSLOPE FLOW
UNTIL 00Z/THU...WHILE THE 12Z MESOETA SHOWS BNDRY LYR WINDS TURNING
SELY AND PCPN ENDING IN THE AFTERNOON. WILL GO WITH SOME SORT OF
COMPROMISE THUS REQUIRING ELEVATING POPS AND LOWERING TEMPS A BIT
IN THE TUESDAY NIGHT/WEDNESDAY FCST PERIODS. ON THURSDAY ATMOSPHERE
DRIES AND WARMS SOME AS THE UPR RIDGE AXIS MOVES OVR WRN COLORADO.
WITH LOW-LEVEL FLOW GOING SOUTH/SOUTHWESTERLY 50S SFC DEW POINTS GET
FLUSH AWAY FM THE FRONT RANGE AND OUT TO THE NERN COUNTIES WITH ONLY
A SLIGHT CHANCE OF LATE DAY T-STORMS MAINLY OVR THE HIGH TERRAIN AND
ON THE ERN EDGE OF THE CWFA.

MUCH DRIER AND WARMER CONDITIONS ON THE WAY FOR FRIDAY WITH W/SWLY
FLOW SFC AND ALOFT UNDER FLAT UPR RIDGE. H7 TEMPS RISE TO AROUND 17C
BY 00Z/SAT. BROUGHT DOWN DRY ADIABATICALLY THIS GIVES SFC TEMPS ON
THE PLAINS IN THE LOWER/MID 90S. DO NOT SEE MUCH IN THE WAY OF PCPN
ON FRIDAY...EXCEPT MAYBE FOR A FEW LATE DAY GUSTY HIGH BASED
T-STORMS OVER AND NEAR THE HIGHER ELEVATIONS.  OVER THE WEEKEND...
DEEPENING UPPER-LEVEL TROUGH NOW OFF THE PACIFIC NORTHWEST COAST IS
PROGD BY GFS TO PASS OVER THE NRN ROCKIES. LOOK FOR COOLER AND
WETTER CONDITIONS AREAWIDE WITH A CHANCE OF SHOWERS AND T-STORMS
EACH DAY WITH PASSAGE OF THE TROUGH.  MONDAY WEATHER PICTURE LOOKS
DRIER AND WARMER WITH A RETURN TO NEAR ZONAL FLOW. BAKER

.DEN...NONE.
Hazardous weather outlook, Jun 16, 10:10 AM MST, 7 hours 25 minutes before
COZ030>051-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY HAS INCREASED ACROSS THE AREA SINCE
YESTERDAY.  ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED
THIS AFTERNOON AND TONIGHT.  THE STORMS WILL FIRST DEVELOP OVER THE
MOUNTAINS BY 1 PM...AND THEN SPREAD AND DEVELOP SLOWLY NORTHEASTWARD
ACROSS THE PLAINS BETWEEN 2 PM AND 8 PM. THE STORMS MAY LINGER
THROUGH THE NIGHT OVER THE NORTHEAST CORNER OF THE STATE.

ALTHOUGH MODERATE INSTABILITY WILL DEVELOP WITH DAYTIME HEATING...
WIND SHEAR IN THE ATMOSPHERE IS WEAK TODAY.  THEREFORE...ONLY ONE OR
TWO STORMS MAY BE BRIEFLY SEVERE WITH LARGE HAIL.  THE MAIN THREAT
FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL DUE TO THEIR SLOW
MOVEMENT.  THE STRONGEST STORMS HAVE POTENTIAL TO PRODUCE 1 TO 2
INCHES OF RAIN IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST UPSLOPE CONDITIONS WILL IN PLACE EAST OF THE CONTINENTAL
DIVIDE ON TUESDAY FOLLOWING PASSAGE OF A COLD FRONT EARLY IN THE
MORNING. SHOWERY PRECIPITATION IS EXPECTED TO DEVELOP OVER THE FRONT
RANGE AND ON THE PLAINS DURING THE DAY...WITH ONLY ISOLATED
THUNDERSTORMS A POSSIBILITY. SLOW MOVING SHOWERS MAY PRODUCE LOCALLY
HEAVY RAINFALL...WITH MINOR FLOODING OF CREEKS AND SMALL STREAMS A
POSSIBILITY. SHOWERS SHOULD LINGER OVERNIGHT AND THROUGH EARLY
THURSDAY AFTERNOON...BUT THE CHANCE FOR THUNDERSTORMS WILL BE LOW
BECAUSE OF THE RELATIVELY COOL TEMPERATURES AND REDUCED SUNSHINE
ANTICIPATED. THEN LOOK FOR MUCH WARMER AND DRIER CONDITIONS ON
FRIDAY WITH ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.
RELATIVELY LOW DEW POINTS AND VERY WARM SOUTHWEST BREEZES MAY ALSO
INCREASE THE WILDFIRE DANGER IN THE MOUNTAIN VALLEYS AND FRONT RANGE
FOOTHILLS. SATURDAY AND SUNDAY...THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS INCREASE AGAIN AS TEMPERATURES MODERATE WITH PASSAGE
OF A COLD FRONT AND A LOW PRESSURE TROUGH TO OUR NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF SIGNIFICANT RAINFALL IN EXCESS OF 1 INCH WOULD BE
APPRECIATED.

COOPER/BAKER

In the hours before

Local storm report, Jun 16, 1:28 PM MST, 4 hours 7 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE JUN 16 2003

...PRELIMINARY STORM REPORT FOR JUNE 17 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    GREENLAND                 CO   1.00 INCH HAIL
06/17/03   DOUGLAS

RAY
Local storm report, Jun 16, 2:33 PM MST, 3 hours 2 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT TUE JUN 16 2003

...PRELIMINARY STORM REPORT FOR JUNE 17 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    GREENLAND                 CO   1.00 INCH HAIL
06/17/03   DOUGLAS

0320 PM    1 S CENTENNIAL AIRPOT     CO   1.00 INCH HAIL
06/17/03   ARAPAHOE

RAY
Local storm report, Jun 16, 5:35 PM MST, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
635 PM MDT MON JUN 16 2003

...PRELIMINARY STORM REPORT FOR JUNE 16 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    1 S FORT MORGAN           CO   1.75 INCH HAIL
06/16/03   FORT MORGAN

RAY

The radar

The Denver radar (KFTG), 81 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Morgan

When
June 16, 5:35 PM MST
Where
Morgan County, 1 mi S of Ft Morgan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -103.800

Flash Flood, Adams

When
June 16, 6:00 PM MST to 7:30 PM MST
Where
Adams County, East Portion
Reported by
TRAINED SPOTTER
Coordinates
39.874, -104.338 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain caused flash flooding across extreme eastern sections of Adams County. Approximately 11 to 12 miles south of Leader, there was 1 to 2 feet of water covering the roadway. The highway department reportedly did major work on the road the following day, to fix the damage caused by the flooding.

Hail, Morgan

When
June 16, 6:11 PM MST
Where
Morgan County, 12 mi NE of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -103.633

Hail, Morgan

When
June 16, 6:20 PM MST
Where
Morgan County, Brush
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.617

Flash Flood, Morgan

When
June 16, 6:30 PM MST to 9:00 PM MST
Where
Morgan County, Brush
Reported by
LAW ENFORCEMENT
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain caused flash flooding in the Brush area. Many streets in Brush were covered with up to 6 inches of standing water. Several homes and businesses in town were also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367849, 5367852, 5367850, 5367851, 5367853.